In the post, http://www.drugs.com/dosage/hydromorphone.html, there is mention to consider decreasing the IV dose of Dilaudid in the elderly. Overdosing of IV Dilaudid in the elderly, opioid-naive patient continues to be a major cause of temporary harm to patients throughout the hospitals in the U.S. Any established recommendations for the initial IV dose of Dilaudid and safe recommendations to tirate in elderly, opioid-naive patient?
4 May 2011
The literature contains the following warning:
Dilaudid INJECTION and Dilaudid-HP should be given with caution and the initial dose should be reduced in the elderly or debilitated and those with severe impairment of hepatic, pulmonary or renal function; myxedema or hypothyroidism; adrenocortical insufficiency (e.g., Addison's Disease); CNS depression or coma; toxic psychoses; prostatic hypertrophy or urethral stricture; acute alcoholism; delirium tremens; or kyphoscoliosis.
The literature further suggests the following for inital dosage:
The usual starting dose is 1-2 mg subcutaneously or intramuscularly every 4 to 6 hours as necessary for pain control. The dose should be adjusted according to the severity of pain, as well as the patient's underlying disease, age, and size. Patients with terminal cancer may be tolerant to opioid analgesics and may, therefore, require higher doses for adequate pain relief. Intravenous or subcutaneous administration is usually not painful. Should intravenous administration be necessary, the injection should be given slowly, over at least 2 to 3 minutes, depending on the dose. A gradual increase in dose may be required if analgesia is inadequate, tolerance occurs, or if pain severity increases. The first sign of tolerance is usually a reduced duration of effect.
I must say there are nummerous warnings concerning the use of Diluadid injection and HP in patients with respiratory problems. The patient should be monitored carefully after administration for any adverse effects.
Hope this helped some,
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Or depends if patient is opiod naive, or tolerant?
0 answers • 25 Aug 2009
... tablets of the 8mg, and I'm also prescribed 80mg of Oxycontin, and I have been on this high of a dose since November 2005, and its almost ...
3 answers • 9 Sep 2009
I am a post roux-en-y Bariatric patient. I've lost almost 90 pounds since and I'm now a normal weight. Four years ago, I got meningitis and ...
3 answers • 27 Jul 2012
High opioid tolerance and metabolism. Wrenched my lower back in motorcycle accident five years ago. At this juncture Nucynta ER at 500mg 3X daily ...
2 answers • 21 Aug 2014